Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Dec 29, 2019, 11:05 PM EST for 8 counties in Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2019, 11:05 PM EST (04:05 UTC)
- Expired
- Dec 29, 2019, 11:30 PM EST
- In force
- 25 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Floyd County, KY, Johnson County, KY, Knott County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 9:37 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 29, 9:37 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 937 PM EST Sun Dec 29 2019 .UPDATE... Issued at 937 PM EST SUN DEC 29 2019 Rainfall continues across much of eastern Kentucky, with a heavier mass of rain moving into our SW counties. With over 2 inches haven being reported by the mesonet now in Wayne and McCreary counties, and heavy rain continuing to move in, it was decided to go ahead and issue a Urban and Small Stream advisory for our SW counties. LMK also issued an FLS adjacent to us in their CWA around the same time as well, so this matches up well. Affected counties have been called, and so far there have been no reports of road closures due to high water, but will continue to monitor over the coming hours. A few rumbles of thunder also continue, so went ahead and expanded potential for isolated thunder across much of the CWA, with best chances progressing eastward with the heaviest rainfall. Speaking of rainfall, increased pops somewhat across the SW CWA to better account for the ongoing widespread convection here. Also used the latest CAMS and radar trends to better time out the pops through the remainder of the night. This may actually result in pops exiting earlier than was originally forecast, generally between 12 and 14Z. Will send out a new forecast package shortly to transition to overnight wording and reflect any changes made to the forecast. All updates have also been published and sent to NDFD/web. UPDATE Issued at 659 PM EST SUN DEC 29 2019 Continuing to monitor rainfall, which is so far in line quite well with the ongoing forecast. This resulted in only minor tweaks in the forecast. The cold front is currently moving across western Kentucky, and is still on target to traverse eastern Kentucky between around 6 and 12Z tonight. We have have a couple lightning flashes/strikes now across the western CWA with the heavier convection and closer to the instability produced by the frontal boundary, but forecast does have slight chance thunder, so this is covered. Loaded in the latest temps and winds, to make sure the near term forecast was on track with these current conditions. Winds will need to be closely monitored as we head into the evening and they begin to ramp up along and just behind the cold front. Will also continue to monitor rainfall amounts and impacts, especially across the western CWA, in case any issues with flooding of low lying areas arise. Latest mesonet totals show generally between 1 and 1.25 inches of rainfall along our western CWA border, with totals diminishing as you head eastward. Don't expect this to be enough to cause any concerns at this point, but heavy rains are expected to continue into the overnight with another 0.5 to 1 inch possible. All updates have been published and sent to NDFD/web. Changes were not significant enough to warrant a new forecast package at this point. && .SHORT TERM...(This evening through Monday night) Issued at 440 PM EST SUN DEC 29 2019 20z sfc analysis shows a deep area of low pressure over the Upper Midwest with a cold front approaching the area. Ahead of this southeast to south winds are bringing in plenty of moisture keeping the showers around for our western 2/3rds of the CWA. The heaviest of these have been mainly over our Bluegrass counties where up to an inch has already fallen. A better surge of convection remains to the southwest of the area but will work in later this evening when some thunderstorms will be possible. Otherwise, the showers and clouds have kept temperatures from climbing too far into the upper and lower 60s west while upper 60s are noted in the far east where the Wx has been drier and clouds higher. Dewpoints are still coming up across the area - in the upper 50s north and west while low 60s are found across the southeast. The models are in excellent agreement aloft through the short term portion of the forecast. They all depict a deep and closed off low grinding through the Central Plains today with a negatively tilted node sweeping east across the mid Mississippi River tonight. Meanwhile, deep layer southwest flow will continue to pump moisture and warmth into Kentucky through the first part of the night on account of the height gradient between the large low to the northwest and ridging over the southeast. The low then wobbles into the Great Lakes and Ohio Valley on Monday sending height falls through Kentucky along with some energy packets moving through in the, now more zonal, fast flow. The heights from this low then continues to lower through Monday night as the upper low consolidates over Michigan. Given the limited model spread through the short term have favored the blended NBM along with WPC's QPF forecast and the NAM12's timing of its main features. Sensible weather will consist of an active evening of moderate to at times heavy rains for our west and north ahead of the inbound cold front. With or without thunder this convection will drop plenty of rain and result in a threat for flooding - but mainly of low lying and flood prone areas. A flood watch is in effect until 2 am EST for these counties. The arrival of the front later this night will put an end to the heavier rains and thunder chances but bring with it some gusty winds of up to 35 mph for a time in our Bluegrass region. The weather then quiets down by morning with just some low clouds and lingering light rain showers around through the day Monday - but brisk conditions will occur as well due to west to southwest winds and a cooler air mass moving into place. Likewise, temperatures will get down closer to normal Monday night with still some lingering pcpn chances of rain or snow - with no impact into Tuesday morning. Did adjust the NBM temps a tad mainly to fine tune some point forecasts through the period. As for PoPs, have mainly broadened out the low values post frontal and added some minor terrain effects - though not much given the poor upslope angle of the low level winds. .LONG TERM...(Tuesday through Sunday) Issued at 320 PM EST SUN DEC 29 2019 A few rain or snow showers may affect locations north of the Mountain Parkway on Tuesday, as a fast moving disturbance aloft moves through the Great Lakes region. After this system pass by us, a short lived area of high pressure will bring dry weather to eastern Kentucky Tuesday night through Wednesday night. After that, the model data is suggesting that another area of low pressure, moving across the southern Plains and Mississippi valley regions, will bring precipitation back to our area. The question will be how much will we get, when will it start, and how long will it last? The models overall appear way too fast with precipitation onset, the NBM in particular. Therefore, decided to adjust the ingested model data more toward the slower model solutions. We will have a bit of rain and/or snow first moving into our southern counties Thursday morning. The precip should change over to all rain by late morning. This rain will then gradually overspread the entire area, as a well developed area of low pressure moves out of the central Plains and into the Great Lakes. The cold front that will be trailing from this low will be what brings us our rain toward the end of the week. At this point it appears that Thursday night through Friday will give us our best chance of rain. Widespread cloud cover will be in place during most of the period. In general, temperatures will be above normal through out the extended period, particularly from Thursday onward, when daily highs will range from the 50s to lower 60s for most locations. Nightly lows should be mostly in the 30s and 40s. Winds will be quite brisk to begin and end the period, with generally light southerly flow in between. The strong winds are currently forecast to occur on Tuesday, Friday, and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 719 PM EST SUN DEC 29 2019 A potent cold front is currently moving across western Kentucky and moving eastward, set to cross east Kentucky generally between 6 and 12Z tonight. Moderate rain showers are impacting all TAF sites at this time, and will continue until the front passes over. CIGS have deteriorated to MVFR or lower, and VIS is also fluctuating based on the intensity of the rainfall. Even after the frontal passage moves over, llvl moisture will remain trapped under the drier air aloft, keeping MVFR CIGS in place into the day Monday. Winds will also begin ramping up ahead of the frontal boundary. SW winds sustained between 10 and 15 kts, and gusts generally between 20 and 30 kts, are expected as early as 3Z, and will also continue through the day demurrer. Meanwhile, a strong llvl jet will move across the Ohio and Tennessee Valleys in the next few hours, proceeding the frontal passage. This will result in strong llvl wind shear generally between 3 and 8Z overnight. Precip will quickly taper off late tonight and into the morning hours Monday as the front exits the state. MVFR clouds should begin to improve to low end VFR by afternoon, but gusty SW winds will continue. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 2 AM EST Monday for KYZ044-050>052-058>060-068- 069-079-083. && UPDATE...JMW SHORT TERM...GREIF LONG TERM...AR AVIATION...JMW
Hazardous weather outlook, Dec 29, 3:50 PM EST, 7 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 350 PM EST Sun Dec 29 2019 KYZ044-050>052-058>060-068-069-079-083-310000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Wayne- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, and Monticello 350 PM EST Sun Dec 29 2019 ...FLOOD WATCH IN EFFECT UNTIL 2 AM EST MONDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A strong cold front will approach and eventually move through the area tonight. Locally heavy rainfall will bring a threat of minor flooding of low lying areas into tonight. Thunderstorms will also be possible into this evening. Additionally, wind gusts of near 30 mph will be possible tonight, especially just behind the front as it moves across eastern Kentucky. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain or flooding. KYZ080-084>088-104-106>120-310000- Laurel-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of London, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EST Sun Dec 29 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A strong cold front will approach and eventually move through the area tonight. Thunderstorms will be possible into this evening. Additionally, wind gusts of near 30 mph will be possible tonight, especially just behind the front as it moves across eastern Kentucky. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/AR
In the hours before
Special weather statement, Dec 29, 10:53 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1053 PM EST Sun Dec 29 2019
KYZ106>110-112-113-115-117-300430-
Breathitt-Perry-Floyd-Knott-Johnson-Magoffin-Morgan-Wolfe-Leslie-
1053 PM EST Sun Dec 29 2019
...A LINE OF STRONG GUSTY SHOWERS WITH BRIEF HEAVY RAIN WILL AFFECT
SOUTHEASTERN MORGAN... EAST CENTRAL LESLIE...JOHNSON...NORTHEASTERN
PERRY...KNOTT...FLOYD... CENTRAL BREATHITT...MAGOFFIN AND EAST
CENTRAL WOLFE COUNTIES...
At 1051 PM EST, radar indicated heavy showers with gusty winds
located along a line extending from Belknap to Yeaddiss. Movement
was northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hazard, Paintsville, Prestonsburg, Salyersville, Hindman, Mason,
Estill, Bath, Wheelwright, Martin, Pippa Passes, Wayland, Vicco,
Allen, Elic, Cody, Buck, Oaklawn Estates, Handshoe and Emmalena.
LAT...LON 3773 8336 3798 8301 3796 8299 3800 8296
3800 8293 3796 8282 3790 8269 3740 8261
3739 8262 3738 8265 3736 8267 3707 8324
TIME...MOT...LOC 0351Z 230DEG 47KT 3771 8330 3709 8320
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 8:59 PM EST | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, McCreary, Owsley, Pulaski and 3 more | 12 hr |
| Dec 29, 10:16 PM EST | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Lee, Menifee, Montgomery and 4 more | 11 hr |
| Dec 29, 10:53 PM EST | Special Weather Statement | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Perry | 37 min |
| Dec 29, 11:24 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Elliott, Johnson, Leslie, Magoffin and 4 more | 10 hr |
| Dec 30, 12:12 AM EST | River Flood Warning | JKL | Estill, Powell | 43 hr |
| Dec 30, 1:03 AM EST | Areal Flood Warning | JKL | Estill | 30 hr |
| Dec 30, 1:21 AM EST | Areal Flood Warning | JKL | Clay, Jackson, Knox, Laurel, Lee, McCreary and 2 more | 9 hr |
| Dec 30, 1:27 AM EST | Special Weather Statement | JKL | Leslie, Perry | 33 min |
| Dec 30, 3:18 AM EST | River Flood Advisory | JKL | Lee | 34 hr |
| Dec 30, 3:22 AM EST | River Flood Advisory | JKL | Clay | 21 hr |
| Dec 30, 3:30 AM EST | River Flood Advisory | JKL | Estill | 46 hr |
| Dec 30, 3:39 AM EST | Wind Advisory | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 4 hr |
| Dec 30, 4:46 AM EST | River Flood Warning | JKL | Owsley | 25 hr |
| Dec 30, 4:46 AM EST | River Flood Warning | JKL | Lee | 24 hr |
| Dec 30, 4:46 AM EST | River Flood Warning | JKL | Estill | 38 hr |
| Dec 30, 9:10 AM EST | Areal Flood Advisory | JKL | Bath, Montgomery, Rowan | 9 hr |
| Dec 30, 5:52 PM EST | Areal Flood Advisory | JKL | Bath, Montgomery | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.